hypo for 10 yrs now Hashi's - how to manage

hi there

I've not posted for a while. I've been hypo for 10 yrs on 100mg levo. A few months back started to feel unwell, insomnia, jaw pain, exhaustion, went to docs had bloods done in Oct, dose reduced to 75mg. Fine for a few weeks then same symptoms returned, so I reduced to 50 myself, same pattern ensued so I reduced to 25mg and then came off it altogether just before Christmas as I was really wired, climbing the walls, very irritable. Had bloods done again but they were showing me as underactive again. Doc had no idea why I still felt hyper and tested for antibodies (TPO) which came back 327 vs usual of 109 so Hashis confirmed. I've since discovered hyper and hypo symptoms can be similar and that the attack of the thyroid can release stored hormones hence the hyper feeling. I started back on 50 but the jaw pain soon returned so am trying 25mg for 6 weeks before retest.

has anyone had an experience of this situation and/or thoughts as to triggers? I have been gluten free for 5 years (intolerance), am low dairy (no milk or yoghurt, some cheese). I'm now going to try to eliminate all dairy and grains - had gf oats for breakfast last 2 days and had very obvious reaction - my food intolerances are not gut related, but headaches/shoulder/neck pains.

I'm studying nutritional therapy so very interested in the nutrition route. I was also diagnosed with ME 3.5 yrs ago and recently started to feel significantly better after taking methyl B12 and folate. Recent symptoms have not been ME related, I never had any trouble sleeping! My ferritin is low 13 (range 13-70) and I've read elsewhere it should be nearer 80 for optimal thyroid function? I'm not veggie and eat really well, could eat more fish but I'm not sure how best to up the ferritin and/or which supplements might be useful.

I'm really keen to manage the auto-immune side of things, especially as I don't want another issue cropping up in the future. Any thoughts/advice would be greatly appreciated, especially on the jaw pain which is really unpleasant and radiates into head, neck and shoulders (when I say jaw I mean the joints under my cheek bones)

Thanks in advance

5 Replies

oldestnewest
  • Msglutenfreeuk,

    Low ferritin can make you feel hyper with hypo labs. tiredthyroid.com/feeling-hy...

    You can raise ferritin by supplementing iron with 1,000mcg vitamin C to aid absorption and minimise constipation. Take iron 4 hours away from Levothyroxine.

    Ask your dentist to examine your 'bite' and gums. I used to grind my teeth which caused jaw pain and tension in the temple and neck. Dentist made me a gumshield to wear over my lower teeth at night and the pain and tension resolved very quickly.

  • thanks clutter

    I checked with dentist in June last year as I was experiencing the jaw pain back then (although only intermittently, now it's pretty constant). She said there was no sign of grinding and everything else looked ok. Might be worth another visit.

    is there any particular iron supplement you recommend?

    Thanks

    Sam

  • Msglutenfreeuk,

    Try Ferrous Fumarate.

    I really can't see why jaw pain would be anything to do with Levothyroxine. If pain is developing throughout the day I would have your dentist recheck. It sounds as though something is causing tension and pain.

  • Thanks.

    I forgot to mention that my teeth are constantly chattering at a low level, like vibrating In my mouth. I noticed it a couple of weeks ago when I trying to meditate to calm the hyper symptoms. The week I didn't take any the jaw pain stopped, hence my thinking the jaw pain is somehow related to thyroid. The only thing I'm tense about is the constant pain :)

  • really interesting article too, I didn't know about the adrenaline compensating for lack of thyroid hormones - makes sense. So theoretically jaw pain should ease if I get my dose right and manage the iron? I'm definitely falling and staying asleep better and weirdly no jaw pain first thing, it comes on in the morning and gets worse throughout the day, I hope I'm not reacting to the levo!

You may also like...